Iowa, 2007

Flash Flood in Iowa, June 27, 2007

June 27, 2007 · NWS DVN · 1 event in 1 county or zone

A cold front moved into east central Iowa and northwest Illinois during the afternoon hours of June 27th igniting a line of heavy rain-producing thunderstorms. 25 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front moved into east central Iowa and northwest Illinois during the afternoon hours of June 27th igniting a line of heavy rain-producing thunderstorms. Rainfall totals averaged between 1.50 and 2.25 inches. Some of the storms also produced hail up to the size of a nickel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 2:23 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 27, 2:23 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT WED JUN 27 2007

.SYNOPSIS...
A COLD FRONT EXTENDS FROM NEAR OSHKOSH WI TO CEDAR RAPIDS IA TO
CHARITON IA THIS AFTERNOON AND IS CONTINUING TO MAKE STEADY PROGRESS. DEW
POINTS BEHIND THE FRONT DROP QUICKLY INTO THE 50S...WITH 40S
TRAILING IN NORTHWEST IOWA. CONVECTION FIRED JUST AHEAD OF AND
ALONG THE FRONT EARLY THIS AFTERNOON. ALOFT...THE MAIN FEATURES
ARE THE UPPER LOW SPINNING OVER SOUTHWEST OKLAHOMA AND THE
NORTHERN STREAM CARRYING AN UPPER TROUGH INTO THE GREAT LAKES.

&&

.SHORT TERM...
FOR THE SHORT TERM...THE PRIMARY CONCERN IS WALKING THE FRONT
AND ASSOCIATED PRECIP THROUGH THE AREA. RISK OF ISOLATED SEVERE
CONTINUES INTO THE EARLY EVENING WITH WET DOWNBURSTS AND POSSIBLY
HAIL. HEAVY RAIN WILL REMAIN AN ISSUE THROUGH THE OVERNIGHT HOURS.
AS THE NORTHERN STREAM TROUGH AND OKLAHOMA LOW INTERACT OVERNIGHT...
FRONT IS LIKELY TO SLOW AND ALMOST STALL NEAR THE IOWA MISSOURI
BORDER. PRECIPITABLE WATERS FROM 1.5 TO 2 AND SLOW FRONTAL
MOVEMENT SUGGEST HEAVY RAIN WILL BE A RISK TONIGHT DEPENDING ON
HOW LONG THE FRONT LINGERS.

THURSDAY PROMISES TO BE A SIGNIFICANT IMPROVEMENT OVER THE LAST
FEW DAYS. WILL HOLD ON TO LOW POPS SOUTHERN ZONES INTO THE MORNING...
AGAIN DUE TO THE SLOW FRONTAL PROGRESS. BY AFTERNOON...LOWER DEW
POINTS SHOULD HAVE SPREAD ACROSS MUCH OF THE AREA...BRINGING
WELCOME RELIEF FROM THE SUMMER HUMIDITY.

.LONG TERM...
NOT MUCH CHANGE TO THE LONGER TERM FORECAST. A DRY AND PLEASANT
WEEKEND IS IN STORE WITH EASTERLY LOW LEVEL FLOW AS WE REMAIN
UNDER THE INFLUENCE OF THE RIDGE THROUGH SATURDAY. HEAT STILL ON
TARGET TO CRANK UP NEXT WEEK. WILL HAVE TO WATCH NORTHERN ZONES FOR
POTENTIAL CHANCE OF CONVECTION ALONG THE EDGE OF THE RIDGE...BUT
HAVE KEPT FORECAST DRY THROUGH THE PERIOD FOR NOW.

&&

.AVIATION...
COLD FRONT EXTENDING ACROSS WISCONSIN AND IOWA WILL CONTINUE
SLOWLY SOUTH TONIGHT...TRIGGERING THUNDERSTORMS WITH MAINLY MVFR
CIGS ALONG AND AHEAD OF THE FRONT. FRONT HAS ALREADY CLEARED KCID AND
KDBQ...AND THESE SITES SHOULD EXPERIENCE MAINLY VFR CIGS AND VIS
THROUGH THE PERIOD. FRONT IS EXPECTED TO CLEAR ALL TAF SITES BY BY
18Z THURSDAY.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLARK-SCOTLAND.

&&

33
Hazardous weather outlook, Jun 27, 3:46 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT WED JUN 27 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
446 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT MOVES
THROUGH THE OUTLOOK AREA TODAY AND TONIGHT. THERE IS LITTLE
THREAT OF SEVERE WEATHER. HOWEVER...LOCALLY HEAVY RAINS IN
EXCESS OF 1 INCH PRODUCING MINOR FLOODING OF LOW LYING AND URBAN
AREAS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY MORNING ALONG AND
SOUTH OF HIGHWAY 34.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 27, 1:42 PM CST, 2 hours 3 minutes before
IAZ067-078-089-ILZ015-024>026-272045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED JUN 27 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 345 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DES MOINES...MUSCATINE AND LOUISA

IN ILLINOIS
     ROCK ISLAND...WARREN...HENDERSON AND MERCER

INCLUDING THE FOLLOWING LOCATIONS
     ALEDO...ANDALUSIA...BODEN...BURGESS...ELIZA...HAMLET...ILLINOIS
     CITY...JOY...KEITHSBURG...LITTLE YORK...MANNON...MATHERVILLE...
     MILLERSBURG...NEW BOSTON...OAK GROVE...REYNOLDS...ROZETTA...
     SEATON...SHALE CITY...TAYLOR RIDGE...AMBER...COLUMBUS CITY...
     COLUMBUS JUNCTION...FAIRPORT...FRUITLAND...GRANDVIEW...LETTS...
     MONTPELIER...MORNING SUN...MUSCATINE...OAKVILLE...TOOLESBORO AND
     WAPELLO

...A LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS THE AREA...

AT 240 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG AN AXIS EXTENDING FROM 7 MILES NORTH OF
MUSCATINE TO 11 MILES WEST OF COLUMBUS CITY...MOVING EAST TO
SOUTHEAST AT 10 TO 15 MPH. THESE STORMS WILL REACH A MOLINE...TO
MUSCATINE...AND TO A NORTHWEST WAPELLO LINE BY AROUND 255 PM CDT.
EXPECT WIND GUSTS TO 45 MPH...HALF INCH HAIL AND TORRENTIAL
DOWNPOURS WITH THE STRONGER STORMS AS THEY PASS BY.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

12
Special weather statement, Jun 27, 2:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 PM CDT WED JUN 27 2007

ILZ017-018-272200-
PUTNAM IL-BUREAU IL-
351 PM CDT WED JUN 27 2007

...THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER PORTIONS OF BUREAU
AND PUTNAM COUNTIES...

AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS PORTIONS OF
BUREAU AND PUTNAM COUNTIES THROUGH 5 PM. THESE STORMS ARE MOVING
ACROSS SOME OF THE SAME AREAS THAT WERE HIT BY HEAVY RAIN YESTERDAY.
ADDITIONAL RAINFALL TOTALS AROUND 1 INCH IS LIKELY UNDER THESE
STORMS...WHICH MAY CAUSE SIGNIFICANT RUN OFF AND MINOR FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. ALSO...DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.

12
Local storm report, Jun 27, 3:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             DAVENPORT               41.56N 90.60W
06/27/2007  E0.25 INCH       SCOTT              IA   BROADCAST MEDIA

            PUBLIC REPORTED SMALL HAIL NEAR FARM AND FLEET

&&

15
Local storm report, Jun 27, 3:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HEAVY RAIN       1 W ATALISSA            41.57N 91.19W
06/27/2007  U0.00 INCH       MUSCATINE          IA   LAW ENFORCEMENT

            PUBLIC REPORTS PONDING OF WATER ON HWY 6 WEST OF ATALISSA

&&

15
Special weather statement, Jun 27, 3:35 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 PM CDT WED JUN 27 2007

IAZ066-068-ILZ015-272245-
CLINTON IA-SCOTT IA-ROCK ISLAND IL-
435 PM CDT WED JUN 27 2007

...HEAVY RAIN OVER MUCH OF THE AREA...

AREAS OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS
PORTIONS OF CLINTON...SCOTT AND ROCK ISLAND COUNTIES THROUGH 6 PM.
NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING THAT UP TO
1.4 INCHES OF RAIN HAD FALLEN FROM MAYSVILLE TO DAVENPORT OVER THE
PAST TWO HOURS. WITH ADDITIONAL RAINFALL OF UP TO ANOTHER INCH
POSSIBLE THROUGH 6 PM...SIGNIFICANT RUN OFF AND MINOR FLOODING
WILL BE LIKELY IN MUCH OF THE AREA THROUGH EARLY EVENING. THE RAIN
IS EXPECTED TO DECREASE AFTER 6 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS. ALSO...DO NOT DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY.

12
Local storm report, Jun 27, 3:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HEAVY RAIN       2 WNW MAYSVILLE         41.66N 90.75W
06/27/2007  E2.00 INCH       SCOTT              IA   PUBLIC

&&

15

The radar

The Quad Cities radar (KDVN), 127 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Keokuk

When
June 27, 3:45 PM CST
Where
Keokuk County, 0.69 mi N of Richland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.190, -92.000

A torrential downpour created flash flooding of several roads in Richland, IA. The water depth over the roads was reported to have been several inches deep.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45573.